Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF
Book Information:

Author: D. A. Timashev
Title: Homogeneous spaces and equivariant embeddings
Additional book information: Encyclopaedia of Mathematical Sciences, Vol. 138, Invariant Theory and Transformation Groups, 8, Springer, Heidelberg, 2011, xxii+253 pp., ISBN 978-3-642-18398-0

References [Enhancements On Off] (What's this?)

  • [B57] Marcel Berger, Les espaces symétriques noncompacts, Ann. Sci. École Norm. Sup. (3) 74 (1957), 85–177 (French). MR 0104763
  • [BH07] William Barker and Roger Howe, Continuous symmetry, American Mathematical Society, Providence, RI, 2007. From Euclid to Klein. MR 2362745
  • [B52] Armand Borel, Les espaces hermitiens symétriques (French). Séminaire Bourbaki 1951/52.
  • [B56] Armand Borel, Groupes linéaires algébriques, Ann. of Math. (2) 64 (1956), 20–82 (French). MR 0093006
  • [B98] Armand Borel, Semisimple groups and Riemannian symmetric spaces, Texts and Readings in Mathematics, vol. 16, Hindustan Book Agency, New Delhi, 1998. MR 1661166
  • [B01] Armand Borel, Essays in the history of Lie groups and algebraic groups, History of Mathematics, vol. 21, American Mathematical Society, Providence, RI; London Mathematical Society, Cambridge, 2001. MR 1847105
  • [BJ06] Armand Borel and Lizhen Ji, Compactifications of symmetric and locally symmetric spaces, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 2006. MR 2189882
  • [BL52] Armand Borel and André Lichnerowicz, Espaces riemanniens et hermitiens symétriques, C. R. Acad. Sci. Paris 234 (1952), 2332–2334 (French). MR 0048134
  • [C13] E. Cartan, Les groupes projectifs qui ne laissent invariante aucune multiplicité plane, Bull. Soc. Math. France 41 (1913), 53–96 (French). MR 1504700
  • [C23] Élie Cartan , Sur un théorème fundamental de M. H. Weyl. J. Math. Pures Appl. (9) 2 (1923), 167-192.
  • [C26] E. Cartan, Sur une classe remarquable d’espaces de Riemann, Bull. Soc. Math. France 54 (1926), 214–264 (French). MR 1504900
  • [C27a] E. Cartan, Sur une classe remarquable d’espaces de Riemann. II, Bull. Soc. Math. France 55 (1927), 114–134 (French). MR 1504909
  • [C27b] Elie Cartan, Sur certaines formes Riemanniennes remarquables des géométries à groupe fondamental simple, Ann. Sci. École Norm. Sup. (3) 44 (1927), 345–467 (French). MR 1509283
  • [C29] Élie Cartan, Sur la détermination d'un système orthogonal complet dans un espace de Riemann symétrique clos. Rend. Circ. Mat. Palermo 53 (1929), 217-252.
  • [C30] Élie Cartan, La théorie finis et continus et l'Analysis Situs. Mém. Sci. Math. XLII, Gauthier-Villars, Paris, 1930.
  • [C32] Élie Cartan, Les espaces riemanniens symétriques. Verh. Internat. Congr. Math. (1932), 152-161.
  • [C35] Élie Cartan, Sur les domaines bornés homogeènes de l'espace de $ n$ variables complexes. Abb. Math. Sem. Univ. Hamburg 11 (1935), 116-162.
  • [CC52] S. S. Chern and C. Chevalley, Élie Cartan and his mathematical work, Bull. Amer. Math. Soc. 58 (1852), 217-250.
  • [C47] Claude Chevalley, Algebraic Lie algebras, Ann. of Math. (2) 48 (1947), 91–100. MR 0019603
  • [CT46] Claude Chevalley and Hsio-Fu Tuan, On algebraic Lie algebras, Proc. Nat. Acad. Sci. U. S. A. 31 (1945), 195–196. MR 0012279
  • [EJ08] S. Evens and B. F. Jones, On the wonderful compactification. Lecture note, arXiv:0801.0456v1.
  • [HC55] Harish-Chandra, Representations of semisimple Lie groups. IV, Amer. J. Math. 77 (1955), 743–777. MR 0072427
  • [H78] Sigurdur Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. MR 514561
  • [HÓ97] Joachim Hilgert and Gestur Ólafsson, Causal symmetric spaces, Perspectives in Mathematics, vol. 18, Academic Press, Inc., San Diego, CA, 1997. Geometry and harmonic analysis. MR 1407033
  • [H97] A. Hurwitz, Über die Erzeugung der Invarianten durch Integration. Nachr. Kgl. Gew. Wiss. Göttingen, Math.-Phys. Klasse 1897, 71-90.
  • [K85] Soji Kaneyuki, On classification of para-Hermitian symmetric spaces, Tokyo J. Math. 8 (1985), no. 2, 473–482. MR 827002, 10.3836/tjm/1270151228
  • [K03] Soji Kaneyuki, Compactification of parahermitian symmetric spaces and its applications. II. Stratifications and automorphism groups, J. Lie Theory 13 (2003), no. 2, 535–563. MR 2003159
  • [KMOT78] M. Kashiwara, A. Kowata, K. Minemura, K. Okamoto, T. Ōshima, and M. Tanaka, Eigenfunctions of invariant differential operators on a symmetric space, Ann. of Math. (2) 107 (1978), no. 1, 1–39. MR 485861, 10.2307/1971253
  • [K90] Friedrich Knop, Weylgruppe und Momentabbildung, Invent. Math. 99 (1990), 1-23.
  • [K91] Friedrich Knop, The Luna-Vust theory of spherical embeddings, Proceedings of the Hyderabad Conference on Algebraic Groups (Hyderabad, 1989), Manoj Prakashan, Madras, 1991, pp. 225–249. MR 1131314
  • [KW65a] Adam Korányi and Joseph A. Wolf, Realization of hermitian symmetric spaces as generalized half-planes, Ann. of Math. (2) 81 (1965), 265–288. MR 0174787
  • [KW65b] Joseph A. Wolf and Adam Korányi, Generalized Cayley transformations of bounded symmetric domains, Amer. J. Math. 87 (1965), 899–939. MR 0192002
  • [KN64] Shoshichi Kobayashi and Tadashi Nagano, On filtered Lie algebras and geometric structures. I, J. Math. Mech. 13 (1964), 875–907. MR 0168704
  • [L26] H. Levy, Forma canonica dei $ ds^2$ per i quali si annullano i simboli di Riemann a cinque indici. Rend. Acc. Lincei 3 (1926), 65-69.
  • [L88] S. Lie, Theorie der Transformation Gruppen I, II, III. Unter mitwirkung von F. Engels, Leipzig 1888, 1890, 1893.
  • [L69] Ottmar Loos, Symmetric spaces. I: General theory, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0239005
  • [LV83] D. Luna and Th. Vust, Plongements d’espaces homogènes, Comment. Math. Helv. 58 (1983), no. 2, 186–245 (French). MR 705534, 10.1007/BF02564633
  • [M92] George W. Mackey, The scope and history of commutative and noncommutative harmonic analysis, History of Mathematics, vol. 5, American Mathematical Society, Providence, RI; London Mathematical Society, London, 1992. MR 1171011
  • [M71] Hans Maass, Siegel’s modular forms and Dirichlet series, Lecture Notes in Mathematics, Vol. 216, Springer-Verlag, Berlin-New York, 1971. Dedicated to the last great representative of a passing epoch. Carl Ludwig Siegel on the occasion of his seventy-fifth birthday. MR 0344198
  • [N97] Hiêú Nguyêñ, Weakly symmetric spaces and bounded symmetric domains, Transform. Groups 2 (1997), no. 4, 351–374. MR 1486036, 10.1007/BF01234540
  • [Ó91] G. Ólafsson, Symmetric spaces of Hermitian type, Differential Geom. Appl. 1 (1991), no. 3, 195–233. MR 1244444, 10.1016/0926-2245(91)90001-P
  • [Ó00] Gestur Ólafsson, Analytic continuation in representation theory and harmonic analysis, Global analysis and harmonic analysis (Marseille-Luminy, 1999) Sémin. Congr., vol. 4, Soc. Math. France, Paris, 2000, pp. 201–233 (English, with English and French summaries). MR 1822362
  • [ÓP12] G. Ólafsson and A. Pasquale, Ramanujan's Master theorem for the hypergeometric Fourier transform on root systems. Preprint, arXiv:1211.0024.
  • [O78] Toshio Ōshima, A realization of Riemannian symmetric spaces, J. Math. Soc. Japan 30 (1978), no. 1, 117–132. MR 0477175
  • [O83] Toshio Ōshima, A definition of boundary values of solutions of partial differential equations with regular singularities, Publ. Res. Inst. Math. Sci. 19 (1983), no. 3, 1203–1230. MR 723467, 10.2977/prims/1195182027
  • [OS80] Toshio Ōshima and Jirō Sekiguchi, Eigenspaces of invariant differential operators on an affine symmetric space, Invent. Math. 57 (1980), no. 1, 1–81. MR 564184, 10.1007/BF01389818
  • [P99] D. I. Panyushev, Complexity and rank of actions in invariant theory, J. Math. Sci.95 (1999), 1925-1985.
  • [PW27] F. Peter and H. Weyl, Die Vollständigkeit der primitiven Darstellungen einer geschlossenen kontinuierlichen Gruppe, Math. Ann. 97 (1927), no. 1, 737–755 (German). MR 1512386, 10.1007/BF01447892
  • [Sa60] Ichirô Satake, On representations and compactifications of symmetric Riemannian spaces, Ann. of Math. (2) 71 (1960), 77–110. MR 0118775
  • [S80] Ichirô Satake, Algebraic structures of symmetric domains, Kanô Memorial Lectures, vol. 4, Iwanami Shoten, Tokyo; Princeton University Press, Princeton, N.J., 1980. MR 591460
  • [S84] Henrik Schlichtkrull, Hyperfunctions and harmonic analysis on symmetric spaces, Progress in Mathematics, vol. 49, Birkhäuser Boston, Inc., Boston, MA, 1984. MR 757178
  • [S24] I. Schur, Neue Anwendungen der Integralrechnung auf Probleme der Invariantentheorie. I, II. Sitzungsber. Preuss. Akad. Wiss. Berlin 1924, 189-208, 297-321.
  • [S56] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.) 20 (1956), 47–87. MR 0088511
  • [T97] D. A. Timashëv, Classification of 𝐺-manifolds of complexity 1, Izv. Ross. Akad. Nauk Ser. Mat. 61 (1997), no. 2, 127–162 (Russian, with Russian summary); English transl., Izv. Math. 61 (1997), no. 2, 363–397. MR 1470147, 10.1070/im1997v061n02ABEH000119
  • [T11] Dmitry A. Timashev, Homogeneous spaces and equivariant embeddings, Encyclopaedia of Mathematical Sciences, vol. 138, Springer, Heidelberg, 2011. Invariant Theory and Algebraic Transformation Groups, 8. MR 2797018
  • [W55a] André Weil, On algebraic groups of transformations, Amer. J. Math. 77 (1955), 355–391. MR 0074083
  • [W55b] André Weil, On algebraic groups and homogeneous spaces, Amer. J. Math. 77 (1955), 493–512. MR 0074084
  • [W24] H. Weyl, Zur Theorie der Darstellung der einfachen kontinuierlichen Gruppen, Sitzungsber. Preuss. Akad. Wiss. Berline, 1924, 338-345.
  • [W25] H. Weyl, Theorie der Darstellung kontinuierlicher halbeinfacher Gruppen durch lineare Transformationen. I, II, II und Nachtrag, Math. Zeitschr. 23 (1925), 271-309, 24 (1926), 328-376, 377-395. 789-791.
  • [W26] H. Weyl, Zur Darstellungstheorie und Invariantenabzählung der Projektiven, der Komplex- und der Drehungsgruppe, Acta Math. 48 (1926), no. 3-4, 255–278 (German). MR 1555225, 10.1007/BF02565334
  • [W69] Joseph A. Wolf, The action of a real semisimple group on a complex flag manifold. I. Orbit structure and holomorphic arc components, Bull. Amer. Math. Soc. 75 (1969), 1121–1237. MR 0251246, 10.1090/S0002-9904-1969-12359-1
  • [W72] Joseph A. Wolf, Fine structure of Hermitian symmetric spaces, Symmetric spaces (Short Courses, Washington Univ., St. Louis, Mo., 1969–1970), Dekker, New York, 1972, pp. 271–357. Pure and App. Math., Vol. 8. MR 0404716
  • [W11] Joseph A. Wolf, Spaces of constant curvature, 6th ed., AMS Chelsea Publishing, Providence, RI, 2011. MR 2742530
  • [W07] Joseph A. Wolf, Harmonic analysis on commutative spaces, Mathematical Surveys and Monographs, vol. 142, American Mathematical Society, Providence, RI, 2007. MR 2328043
  • [Y02] O. S. Yakimova, Weakly symmetric spaces of semisimple Lie groups, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 2 (2002), 57–60, 72 (Russian, with Russian summary); English transl., Moscow Univ. Math. Bull. 57 (2002), no. 2, 37–40. MR 1934062
  • [Y05] Oksana Yakimova, Gelfand pairs, Bonner Mathematische Schriften [Bonn Mathematical Publications], 374, Universität Bonn, Mathematisches Institut, Bonn, 2005. Dissertation, Rheinische Friedrich-Wilhelms-Universität Bonn, Bonn, 2004. MR 2206354

Review Information:

Reviewer: Gestur Ólafsson
Affiliation: Department of Mathematics Louisiana State University
Journal: Bull. Amer. Math. Soc. 51 (2014), 349-359
Published electronically: September 18, 2013
Additional Notes: The author acknowledges the support of NSF Grant DMS-1101337 during the preparation of this article.
Review copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.